Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Green Bay, WI

May 12, 1998Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 1998, 7:21 PM CDT for Oneida County, Wisconsin. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 1998, 7:21 PM CDT (00:21 UTC)
Expired
May 12, 1998, 8:25 PM CDT
In force
64 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:54 PM CDTHail 0.75Hazelhurst, WI
May 12, 8:16 PM CDTHail 1.5Minocqua, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 130021 RRA
SVRGRB
WIC085-130125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
721 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 825 PM CDT

* AT 720 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 45 MILES WEST OF RHINELANDER NEAR THE TOWN
  PRENTICE.  THE STORM WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINOCQUA AND WOODRUFF BY 800 PM

THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER.  MOVE TO A
STURDY SHELTER AND STAY AWAY FROM WINDOWS.

DI/DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE MAY 12 1998

SHOWERS AND THUNDERSTORMS ARE THE MAIN CONCERNS FOR TONIGHT.

RADAR SHOWED SHOWERS MAKING THEIR WAY OUT OF NORTH-CENTRAL WI AT 1845Z
OTHERWISE NO PCPN ACROSS THE FORECAST AREA. GOES-8 IR SHOWED COOLING
CLOUD TOPS IN ADVANCE OF THE FRONT OVER NORTHERN IA AND SOUTHERN MN AT
1825Z. DEW POINTS ACROSS THE AREA RANGED FROM THE UPPER 40S NEAR THE
UPPER MI BORDER TO THE MID 50S IN THE FOX VALLEY. ADAP DATA AT 18Z SHOWS
BEST INSTABILITY ALONG AN AXIS FROM EASTERN MO INTO CENTRAL MN.

ETA/NGM MODELS POINT INDICATE VORT MAX AND ASSOCIATED LIFT MAKING ITS
WAY ACROSS THE STATE DURING THE NIGHT. RH VALUES INCREASE ON SOUTHERLY
FLOW AHEAD OF THE SURFACE COLD FRONT. UPPER DIVERGENCE IN RIGHT ENTRANCE
REGION OF 250 MB JET STREAK INDICATED OVER CENTRAL AND SOUTHERN WI
OVERNIGHT. BEST 1000 MB MOISTURE CONVERGENCE IS OVER EASTERN WI AT 06Z.

PLENTY OF FACTORS POINTING TO SHOWERS/THUNDERSTORMS FOR TONIGHT SO HIGH
POPS ARE IN ORDER.

MG

In the hours before

Local storm report, May 12, 7:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 N STRATFORD             WI   .75 INCH HAIL
05/12/98   MARATHON

0645 PM    STRATFORD                 WI   1 INCH HAIL
05/12/98   MARATHON

0645 PM    STRATFORD                 WI   WIND DAMAGE
05/12/98   MARATHON                       LARGE TREE LIMBS DOWN IN
                                          THE CITY OF STRATFORD.

SANDERS
Local storm report, May 12, 7:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    2 N STRATFORD             WI   .75 INCH HAIL
05/12/98   MARATHON

0645 PM    STRATFORD                 WI   1 INCH HAIL
05/12/98   MARATHON

0645 PM    STRATFORD                 WI   WIND DAMAGE
05/12/98   MARATHON                       LARGE TREE LIMBS DOWN IN
                                          THE CITY OF STRATFORD.

SANDERS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:46 PM CDTSevere Thunderstorm WarningGRBVilas64 min
May 12, 8:17 PM CDTSevere Thunderstorm WarningGRBLanglade63 min
May 12, 8:27 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida63 min
May 12, 9:24 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago46 min
May 12, 9:30 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Oneida65 min
May 12, 9:30 PM CDTSevere Thunderstorm WarningGRBForest65 min
May 12, 9:45 PM CDTSevere Thunderstorm WarningGRBMenominee, Shawano65 min
May 12, 10:08 PM CDTSevere Thunderstorm WarningGRBOconto47 min
May 12, 10:19 PM CDTSevere Thunderstorm WarningGRBFlorence61 min
May 12, 10:39 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto, Shawano76 min
May 12, 10:39 PM CDTSevere Thunderstorm WarningGRBFlorence, Marinette76 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.